Case Presentation: A 62 year-old woman with hypertension presented with one day of profound, generalized weakness. The patient awoke from sleep and felt nearly paralyzed from the neck down, unable to walk or hold a glass of water. Exam revealed 2+ strength in upper and lower extremities and left wrist drop but no cranial nerve or sensory deficits. MRI of the brain and neck was normal. Her potassium was 1. 9 mEq/L (3.5-5.0). Her strength improved with repletion and normalization of electrolytes over 3 days. On further questioning, patient admitted to drinking copious amounts of “gypsy tea,” which contains licorice. The patient’s aldosterone level was 2ng/dL (normal 3-16ng/dL supine). Given the hypokalemia and depressed aldosterone in the setting of significant licorice ingestion, a syndrome of apparent mineralocorticoid excess was diagnosed. Without further ingestion, the patient’s potassium at follow-up one month later was 4.1 mEq/L.
Discussion: Hypokalemia is a common problem for the hospitalist. Hypokalemia can result from increased entry into cells, increased GI losses, and increased urinary losses. The two main factors for increased urinary losses are increased mineralocorticoid activity and increased delivery of sodium and water to the distal nephron. There are multiple etiologies for increased mineralocorticoid activity. Hypersecretion of a mineralocorticoid, for example with an aldosterone-secreting adrenal adenoma, is one mechanism. However, increased mineralocorticoid activity is possible with a suppressed serum concentration of aldosterone, which is termed apparent mineralocorticoid excess. This can occur with either an autosomal recessive, loss-of-function mutation to the 11β-hydroxysteroid dehydrogenase-2 gene or via inhibition of this enzyme secondary to chronic licorice ingestion.
Aldosterone and cortisol bind to renal mineralocorticoid receptors with similar affinity. Although the normal concentration of cortisol is 100x greater than aldosterone, cortisol is normally degraded by 11β-hydroxysteroid dehydrogenase into an inactive byproduct (cortisone). Glycyrrhizic acid, a substrate found in licorice-containing products (ex: tea, gum, tobacco, and candy), inhibits 11-beta-hydroxysteroid dehydrogenase activity, preventing the breakdown of cortisol. Cortisol then acts on mineralocorticoid receptors, resulting in a net increase in mineralocorticoid activity, producing a syndrome of apparent mineralocorticoid excess. The increased activity of cortisol in the kidney also suppresses the plasma renin and aldosterone concentrations via a feedback inhibition in the adrenal gland. Symptoms of this syndrome are secondary to the function of cortisol in the nephron and may include: hypertension, hypokalemia, and metabolic alkalosis. A Nordic study found a linear dose-response relationship between licorice ingestion and symptoms starting with just 50g. And this Halloween, the FDA released a warning on the potential for hypokalemia with black licorice ingestion.
This syndrome has a short recovery, with effects typically resolving within a week if consumption is stopped. Repletion by oral or parenteral means may be required depending on the severity, and potassium-sparing diuretics can be added if necessary.
Conclusions: Hypokalemia should always be assessed within the context of the three main pathophysiologic mechanisms. Licorice-induced hypokalemia demonstrates the importance of including toxic ingestion in the differential diagnosis of challenging cases.